Alert archive / Alabama / Areal Flood Warnings in 2011

Areal Flood Warning 5, NWS Birmingham, AL

April 21, 2011Lamar County, Alabama

NWS Birmingham, AL issued this areal flood warning at Apr 21, 2011, 8:08 AM CDT for Lamar County, Alabama. It was in force for 36 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2011, 8:08 AM CDT (13:08 UTC)
Expired
Apr 22, 2011, 8:00 PM CDT
In force
36 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Lamar County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2011-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2011-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 186 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-184 J/kg
Mixed-layer LCL
1322 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
186 m²/s²
0-3 km storm-relative helicity
340 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this areal flood warning went out at Apr 21, 7:05 AM CDT, 1 hour 3 minutes earlier.

Area forecast discussion, Apr 21, 7:05 AM CDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
705 AM CDT THU APR 21 2011

.UPDATE...FOR AVIATION.

&&

.AVIATION...12Z TAF DISCUSSION.

A LULL IN THE ACTIVITY OR AT LEAST VERY LIGHT ACTIVITY ACROSS MOST
TAFS. ALAS...SHOWER AND THUNDERSTORM ACTIVITY IS NOT OVER JUST
YET. ANOTHER ROUND OF STORMS IS BREWING TO THE WEST OVER
MISSISSIPPI AS MORE IN A SERIES OF UPPER LEVEL SHORT WAVES WILL
MOVE EASTWARD ACROSS THE STATE THROUGH THE PRIMARILY ZONAL FLOW.
THEREFORE...WILL HAVE SOME TEMPO TSRA IN FOR THE AFTERNOON
HOURS...EXCEPT FOR MGM/TOI. THEY DO HAVE LOW CHANCES OF STORMS
MAKING IT THAT FAR SOUTH...ACTIVITY SHOULD REMAIN FURTHER NORTH
FOR THE MOST PART CLOSER TO THE LINGERING SURFACE BOUNDARY...SO
HAVE LEFT A MENTION OUT OF TAFS FOR NOW...BETTER CHANCES CLOSER TO
I-20 CORRIDOR. DEEPER MOISTURE BEGINS TO EXIT...BUT STILL MAY HAVE
SOME SHALLOW LOW LEVEL MOISTURE AGAIN IN THE MORNING FRIDAY WITH
STRATUS...BUT NEAR OR MAYBE JUST AFTER TAF FORECAST PERIOD...SO
LEFT OUT FOR THIS ISSUANCE.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED
TO THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER
DATA WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR
ACCURACY.

08/MNK

&&

.PREV DISCUSSION... /ISSUED 513 AM CDT THU APR 21 2011/

DISCUSSION...

BOUNDARY REMAINS STALLED ACROSS CENTRAL ALABAMA THIS MORNING. THIS
BOUNDARY WILL CONTINUE TO WORK HAVOC ACROSS THE AREA TODAY AS
UPPER LEVEL SHORT WAVES TRAVERSE THE AREA IN THE MAINLY WEAK ZONAL
FLOW. ALTHOUGH SOME OF THE STORMS COULD BE A TAD FURTHER SOUTH
ACROSS THE AREA. MUCH OF THE NORTH SECTIONS...ALREADY RAIN
SOAKED...WILL CONTINUE TO HAVE THE OPPORTUNITY FOR SHOWER AND
THUNDERSTORM ACTIVITY TODAY BEFORE THE FRONT LIFTS BACK TO THE
NORTH TONIGHT. ADDITIONAL RAINFALL COULD AGGRAVATE THE SITUATION
SO LEAVING THE FLASH FLOOD WATCH OUT AND EXTENDING IT UNTIL 00Z
THIS EVENING. COULD ALSO HAVE SOME STRONG STORMS GENERALLY IN THE
AFTERNOON WITH HEATING AS INSTABILITY WILL BE THERE ESPECIALLY
ACROSS THE SOUTH. HOWEVER...LOWEST RAIN CHANCES WILL BE ACROSS THE
SOUTH...SO A MARGINAL THREAT. MOISTURE STILL IN ABUNDANCE WITH
HIGH PW/S ACROSS MUCH OF THE AREA.

AFTER TONIGHT...RAIN CHANCES WILL DECREASE FOR FRIDAY WITH A WELL
DESERVED BREAK IN THE ACTION OVER MUCH OF THE WEEKEND AS HIGH
PRESSURE TAKES HOLD WITH AN ATLANTIC HIGH STRETCHING INTO THE
SOUTHEAST U.S. WARM AND WELL ABOVE NORMAL TEMPERATURES WILL BE ON
TAP OVER THE WEEKEND. BY SUNDAY...MAY HAVE ENOUGH MOISTURE BUILD
BACK UP FOR SOME DAYTIME HEATING SHOWERS...BUT OVERALL
INSIGNIFICANT IN COMPARISON TO WHAT WE HAVE HAD OF LATE.

BY MONDAY...A SURFACE TROUGH CHURNS UP ON THE LEE OF THE ROCKIES
THAT WILL BE OUR NEXT WEATHER MAKER. THIS FRONT WILL HAVE PLENTY
OF MOISTURE TO DEAL WITH AS A GOOD SOUTHERLY FETCH OFF THE GULF
WILL BE PRESENT AHEAD OF IT BEFORE ITS ARRIVAL LATE WEDNESDAY.
EXTENDED NUMERICAL MODELS ARE BECOMING IN BETTER AGREEMENT WITH
EACH OTHER...MUCH MORE SO THAN YESTERDAY. DURING MONDAY COULD SEE
SOME ACTIVITY BUT THIS WILL STILL BE MORE DIURNALLY DRIVEN...WITH
LOW LEVEL SOUTHERLY FLOW. BY TUESDAY...SHOULD SEE A GREATER
CONCENTRATION OF ACTIVITY ACROSS THE WEST AS THE UPPER TROUGH
MOVES ACROSS THE U.S. AND EJECTS SHORTWAVES INTO ALABAMA IN THE
EXPECTED SOUTHWEST FLOW...WITH THE MAIN SURFACE FRONT NOT
ARRIVING NOW UNTIL LATE WEDNESDAY. INSTABILITY STILL LOOKS DECENT
WITH THIS SYSTEM EVEN THOUGH IT IS A WAY OUT. ITS THE RIGHT TIME
OF YEAR AND LOTS OF HEAT AND MOISTURE WILL BE IN PLACE BEFORE THE
FROPA. COULD BE INTERESTING WILL CONTINUE TO HIGHLIGHT IN
HWO...LOW FOR TUESDAY...LITTLE HIGHER FOR WEDNESDAY.

08/MNK

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     79  59  84  57  85 /  60  50  20  10  10
ANNISTON    82  60  83  58  85 /  60  40  20  10  10
BIRMINGHAM  82  62  85  62  84 /  60  40  20  10  10
TUSCALOOSA  82  62  86  61  83 /  30  20  20  10  10
CALERA      82  62  85  60  84 /  40  30  20  10  10
AUBURN      85  62  84  60  84 /  40  30  20  10  10
MONTGOMERY  87  62  87  61  86 /  30  20  20  10  10
TROY        87  62  87  59  86 /  20  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BIBB...BLOUNT...CALHOUN...CHEROKEE...CHILTON...CLAY...
CLEBURNE...COOSA...ETOWAH...FAYETTE...GREENE...HALE...
JEFFERSON...LAMAR...MARION...PERRY...PICKENS...RANDOLPH...
SHELBY...ST. CLAIR...SUMTER...TALLADEGA...TUSCALOOSA...WALKER...
WINSTON.

&&

08
Hazardous weather outlook, Apr 21, 5:45 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
545 AM CDT THU APR 21 2011

ALZ011>015-017>050-221046-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
545 AM CDT THU APR 21 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

ANOTHER ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE BOTH THIS
MORNING AND THIS AFTERNOON FOR AREAS BASICALLY ALONG AND NORTH OF A
LINE FROM CUBA...TO CLANTON...TO ROANOKE.  THE MAIN THREATS WITH
ANY OF THESE STORMS WILL BE STRONG STRAIGHT LINE WINDS AND
MARGINALLY SEVERE HAIL.  ADDITIONALLY...LOCALLY HEAVY RAINFALL IS
POSSIBLE FOR THE SAME AREA.  A FLASH FLOOD WATCH HAS BEEN ISSUED
THROUGH 7 PM THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE TUESDAY OR
WEDNESDAY OF NEXT WEEK AHEAD OF A DEVELOPING SURFACE FRONT.
CONFIDENCE IS LOW AT THIS TIME FOR TUESDAY...BUT HAS INCREASED FOR
THE PASSAGE OF THE FRONT ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED
TODAY DUE TO THE POSSIBILITY OF SEVERE STORMS AND LOCALIZED FLOODING.

27

In the hours before

Special weather statement, Apr 21, 3:03 AM CDT, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
303 AM CDT THU APR 21 2011

ALZ030-031-210845-
GREENE AL-SUMTER AL-
303 AM CDT THU APR 21 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GREENE AND CENTRAL
SUMTER COUNTIES UNTIL 345 AM CDT...

AT 258 AM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 10 MILES NORTHWEST OF CUBA...MOVING EAST AT 35 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.  THIS SLOWER MOVING
STORM COULD PRODUCE LOCALLY HEAVY RAINFALL.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  CUBA...
  YORK...
  LIVINGSTON...
  BOYD...
  EMELLE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3277 8837 3293 8794 3252 8788 3245 8800
      3239 8841
TIME...MOT...LOC 0802Z 255DEG 31KT 3255 8845

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:10 PM CDTSpecial Weather StatementBMXMarion50 min
Apr 20, 8:06 PM CDTSevere Thunderstorm WarningBMXLamar39 min
Apr 20, 8:44 PM CDTSevere Thunderstorm WarningBMXLamar, Marion46 min
Apr 20, 8:54 PM CDTFlash Flood WarningBMXLamar3 hr
Apr 20, 9:08 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Winston52 min
Apr 20, 9:36 PM CDTFlash Flood WarningBMXFayette, Lamar, Marion, Pickens, Winston3 hr
Apr 20, 9:54 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar, Marion, Pickens, Tuscaloosa, Walker and 1 more66 min
Apr 20, 10:12 PM CDTFlash Flood WarningBMXFayette, Pickens, Tuscaloosa, Walker, Winston3 hr
Apr 20, 10:13 PM CDTSevere Thunderstorm WarningBMXGreene, Pickens, Sumter, Tuscaloosa47 min
Apr 20, 10:36 PM CDTSevere Thunderstorm WarningBMXBibb, Blount, Jefferson, Tuscaloosa, Walker54 min
Apr 20, 10:40 PM CDTAreal Flood AdvisoryBMXBlount, Greene, Jefferson, Pickens, Sumter, Tuscaloosa and 1 more3 hr
Apr 20, 11:26 PM CDTSevere Thunderstorm WarningBMXBlount, Etowah, Jefferson, St. Clair, Talladega49 min
Apr 20, 11:52 PM CDTAreal Flood AdvisoryBMXCalhoun, Cherokee, Cleburne, Etowah, St. Clair, Talladega3 hr
Apr 20, 11:58 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Cleburne, Etowah62 min
Apr 21, 12:12 AM CDTSpecial Weather StatementBMXChambers, Clay, Coosa, Randolph63 min
Apr 21, 12:30 AM CDTFlash Flood WarningBMXLamar, Marion, Pickens3 hr
Apr 21, 12:40 AM CDTSevere Thunderstorm WarningBMXCleburne28 min
Apr 21, 12:50 AM CDTSpecial Weather StatementBMXPickens40 min
Apr 21, 3:03 AM CDTSpecial Weather StatementBMXGreene, Sumter42 min
Apr 21, 7:36 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo, Pickens, Sumter65 hr
Apr 21, 9:23 AM CDTRiver Flood WarningBMXGreene, Hale, Marengo5 days
Apr 21, 2:09 PM CDTSevere Thunderstorm WarningBMXSumter36 min
Apr 21, 2:43 PM CDTSpecial Weather StatementBMXGreene, Sumter32 min
Apr 21, 3:24 PM CDTSpecial Weather StatementBMXGreene51 min
Apr 21, 6:13 PM CDTSpecial Weather StatementBMXChilton47 min

Nearby

Areal Flood Warnings in Alabama, 2011Every areal flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.